Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS Twin Cities, MN

July 24, 2023Dakota County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 2:56 PM CDT for Dakota County, Minnesota. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2023, 2:56 PM CDT (19:56 UTC)
Expired
Jul 24, 2023, 3:31 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:00 PM CDTTSTM WND DMG1 Wsw Rosemount, MNPicture of metal sign bent over. Time estimated from radar.
Jul 24, 3:00 PM CDTHAIL 12 Ene Rosemount, MNPhoto relayed via Social Media.
Jul 24, 3:00 PM CDTHAIL 1.252 S Rosemount, MNPhoto via Social Media.
Jul 24, 3:02 PM CDTHAIL 1.52 E Rosemount, MNPhoto relayed on Social Media.
Jul 24, 3:03 PM CDTTSTM WND DMG1 Ne Farmington, MNDelayed Report - Multiple trees on powerlines in Farmington.
Jul 24, 3:11 PM CDTHAIL 1.75Hampton, MNDelayed report - Deputy reported golf ball size hail near Hampton. Time estimated by radar.
Jul 24, 3:34 PM CDTHAIL 1Randolph, MNVideo relayed via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KMPX 241956 RRA
SVRMPX
MNC037-242045-
/O.NEW.KMPX.SV.W.0095.230724T1956Z-230724T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Dakota County in east central Minnesota...

* Until 345 PM CDT.

* At 256 PM CDT, a severe thunderstorm was located over Rosemount, or
  15 miles south of St. Paul, moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Farmington around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4476 9324 4483 9301 4478 9302 4477 9295
      4456 9279 4455 9280 4454 9291 4452 9292
      4451 9295 4452 9299 4452 9304 4447 9305
      4447 9313
TIME...MOT...LOC 1956Z 337DEG 17KT 4473 9308 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
3 follow-up statements
623 
WWUS53 KMPX 242006 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon Jul 24 2023

MNC037-242045-
/O.CON.KMPX.SV.W.0095.000000T0000Z-230724T2045Z/
Dakota MN-
306 PM CDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN DAKOTA COUNTY...

At 306 PM CDT, a severe thunderstorm was located 6 miles south of
Rosemount, or 15 miles northeast of Northfield, moving south at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Dakota County, including the following locations... Coates,
Vermillion, Hampton, Randolph, New Trier and Miesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4469 9321 4478 9302 4477 9295 4456 9279
      4455 9280 4454 9291 4452 9292 4451 9295
      4452 9299 4452 9304 4447 9305 4447 9313
TIME...MOT...LOC 2006Z 338DEG 20KT 4466 9305 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
747 
WWUS53 KMPX 242012 CCA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Mon Jul 24 2023

MNC037-242045-
/O.COR.KMPX.SV.W.0095.000000T0000Z-230724T2045Z/
Dakota MN-
312 PM CDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN DAKOTA COUNTY...

At 311 PM CDT, a severe thunderstorm was located 6 miles east of
Farmington, or 14 miles northeast of Northfield, moving south at 25
mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lakeville, Cottage Grove, Rosemount, Farmington, Hampton, Randolph,
Vermillion, Coates, Miesville and New Trier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4469 9321 4478 9302 4477 9295 4456 9279
      4455 9280 4454 9291 4452 9292 4451 9295
      4452 9299 4452 9304 4447 9305 4447 9313
TIME...MOT...LOC 2006Z 338DEG 20KT 4466 9305 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
242 
WWUS53 KMPX 242031
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Mon Jul 24 2023

MNC037-242041-
/O.CAN.KMPX.SV.W.0095.000000T0000Z-230724T2045Z/
Dakota MN-
331 PM CDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAKOTA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Dakota, eastern Rice, and western Goodhue county until 4PM.

LAT...LON 4469 9321 4478 9302 4477 9295 4456 9279
      4455 9280 4454 9291 4452 9292 4451 9295
      4452 9299 4452 9304 4447 9305 4447 9313
TIME...MOT...LOC 2027Z 338DEG 20KT 4453 9298 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 1:10 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Mon Jul 24 2023

.DISCUSSION...(Today through Sunday)
Issued at 317 AM CDT Mon Jul 24 2023

KEY MESSAGES:

- Small chance for afternoon/evening storms near I-94 corridor, and
a few could produce gusty winds and hail.

- Dangerously hot conditions build midweek with heat indices of 100
to 105 Wednesday and Thursday.

Today through Sunday...Hot weather will be the main story this
coming week, and afternoon highs will be in the mid 90s Tuesday, and
upper 90s Wednesday and Thursday with a few locations making a run
at the century mark. There will also be small chances for
thunderstorms, although the forcing will be weak so widespread
rainfall is not expected. The one exception is Wednesday night into
Thursday when a complex of thunderstorms is expected to form across
the eastern Dakotas, and could sag southeast into Minnesota and
Wisconsin.

For today, expect filtered sunshine with some haze/smoke lingering
across the region. There is a small chance for an afternoon shower
or thunderstorm. The synoptic forcing doesn't really support it, but
the HiRes models are in pretty good agreement with developing
scattered convection later today, mainly along the I-94 corridor.
There is a marginal risk for severe weather, but this a lower-end
risk with mainly gusty winds or hail possible with a few stronger
storms.

Otherwise, heat will build across the region. Winds will remain
light, which means that we'll need full sunshine to realize the high
temperatures. This could be offset by any convective debris, so
continued with the blended guidance for temperatures. One time frame
to watch is Wednesday night into Tuesday, when a subtle shortwave
trough is forecast to move across the region. The airmass below will
be conditionally unstable, meaning that convection could develop if
the forcing is strong enough to break the cap. For now it's more of
a wait-and-see.

Looking ahead, temperatures do cool off a bit toward the end of the
week, but still remain above normal with highs in the 80s and lows
in the 60s. There are also small chances for thunderstorms, but this
will depend on how the storms earlier in the week pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 24 2023

We've had an attempt at convective initiation between STC and MSP
that looks to have developed along the smoke gradient when looking at
satellite. However, this activity has since fizzled out and current
thinking is that we will eventually see some isolated activity this
afternoon, likely near and west of the smoke boundary, but not enough
to warrant putting a precip mention in any of the TAFs. Tonight,
without fresh rain, the fog potential looks much lower than what we
saw last night. Winds much of today/tonight will be light and
variable, with wind directions bouncing between southeast and
northwest, but enough of a gradient arrives on Tuesday to give us a
more consistent south wind direction.

KMSP...VAD wind profile and RAP soundings for our winds trending more
toward WSW direction this afternoon, though we'll likely see
directions bouncing between the south and north of the 210 wind
threshold for the 30s/12s. Isolated activity can't be ruled out
today, but given the fact that stuff that developed to the northwest
around 17z has already fallen apart, that shower threat looks too
low to bring in any sort of precip mention into the TAF.

/OUTLOOK FOR KMSP/
WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts.
THU...VFR. Chc evening TSRA. Wind SE 5-10 kts.
Fri...VFR. Chc TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:22 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 AM CDT Mon Jul 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 AM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible this afternoon and evening,
especially across east central Minnesota and west central
Wisconsin. Large hail and gusty winds may accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week with
the warmest days coming Wednesday and Thursday. Excessive heat is
likely with temperatures in the upper 90s and maximum heat
indices in the low to mid 100s. Little relief is expected at
night with lows near 70 midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is unlikely, but may be needed this
afternoon and evening.

jrb

In the hours before

Special weather statement, Jul 24, 2:06 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Mon Jul 24 2023

MNZ062-063-WIZ023-241930-
Washington MN-Ramsey MN-St. Croix WI-
206 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Washington,
eastern Ramsey and west central St. Croix Counties through 230 PM
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vadnais Heights, or 8 miles north of St. Paul, moving southeast at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Maplewood around 210 PM CDT.
  Oakdale and Mahtomedi around 215 PM CDT.
  Lake Elmo around 225 PM CDT.

Other locations in the path of this storm include Woodbury,
Stillwater, Hudson, North Hudson and Bayport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4507 9267 4484 9287 4497 9312 4506 9316
      4513 9310 4513 9308
TIME...MOT...LOC 1906Z 299DEG 25KT 4507 9305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 24, 2:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Mon Jul 24 2023

MNZ063-WIZ023-024-242000-
Washington MN-Pierce WI-St. Croix WI-
230 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southern Washington,
northwestern Pierce and southwestern St. Croix Counties through 300
PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Hudson, or 12 miles northwest of River Falls, moving southeast
at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson around 235 PM CDT.
  Roberts around 250 PM CDT.

Other locations in the path of this storm include River Falls.

This includes Interstate 94 in Wisconsin between mile markers 1 and
14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4499 9297 4506 9290 4498 9244 4472 9265
TIME...MOT...LOC 1930Z 299DEG 28KT 4496 9282

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 24, 2:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT Mon Jul 24 2023

MNZ063-070-242015-
Washington MN-Dakota MN-
242 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Dakota and
southwestern Washington Counties through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inver Grove Heights, or 11 miles south of St. Paul, moving southeast
at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cottage Grove around 245 PM CDT.
  Hastings and Prescott around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 9302 4482 9321 4488 9309 4485 9298
      4476 9280 4474 9279 4473 9276 4471 9274
TIME...MOT...LOC 1941Z 318DEG 24KT 4479 9304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 24, 2:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Mon Jul 24 2023

MNZ043-049-242015-
Morrison MN-Stearns MN-
246 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of north central
Stearns and southwestern Morrison Counties through 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Upsala, or 15 miles southwest of Little Falls, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upsala around 250 PM CDT.

Other locations in the path of this storm include St. Anthony, Albany
and Holdingford.

This includes Interstate 94 in Minnesota near mile marker 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4575 9432 4562 9458 4579 9465 4589 9465
      4590 9464
TIME...MOT...LOC 1946Z 322DEG 18KT 4583 9460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 24, 2:56 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Hail             1 N Hudson              44.99N 92.75W
07/24/2023  E1.25 inch       St. Croix          WI   Law Enforcement

            Phone report.

&&

pem

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:06 PM CDTSpecial Weather StatementMPXRamsey, Washington24 min
Jul 24, 2:30 PM CDTSpecial Weather StatementMPXWashington30 min
Jul 24, 2:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 24, 2:46 PM CDTSpecial Weather StatementMPXStearns29 min
Jul 24, 3:16 PM CDTSpecial Weather StatementMPXStearns44 min
Jul 24, 3:17 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXDakota, Goodhue, Rice43 min
Jul 24, 3:18 PM CDTSevere Thunderstorm WarningMPXStearns57 min
Jul 24, 3:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright49 min
Jul 24, 3:58 PM CDTSevere Thunderstorm WarningMPXStearns19 min
Jul 24, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele30 min
Jul 24, 4:24 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington11 min
Jul 24, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele19 min
Jul 24, 6:13 PM CDTSpecial Weather StatementMPXIsanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.